Skyrizi Week 3: Three Questions Waiting to Be Answered

I can’t believe I finished my third week of taking Skyrizi (Risankizumab). In the coming week I take my second dose. This dose is a loading dose administered at week four. The dosing moves into every twelve weeks thereafter.

The biggest questions I have when I take a new medication are if it will work, when it will start working, and will I have side effects. See below for my updated impressions on these three questions.

Will Skyrizi Work to Clear My Psoriasis?

This is a crystal ball question to be determined in the coming weeks. But if you make me give an answer of what I predict I’ll tend to take the pessimistic view. When a drug claims that X out of 10 people who took it during clinical trials reached PASI 75 or 90, or even cleared, I’m skeptical I would be one of them. 

I’m usually the X out of ten that did not reach any notable level of psoriasis clearance. I know, I know. Past results do not predict future outcomes. Too many variables must play out before making any conclusions. My body changes over time. New medications have different mechanisms of action in my body than others. But I’ve faced disappointment after weeks and months of waiting on a new drug enough times to not get my hopes up.


Follow My Skyrizi Journey!

Starting Skyrizi for Psoriasis Week 0


Skyrizi’s website makes the following claims:

  1. In clinical trials, 3 out of 4 people achieved 90% clearer skin at four months, after just two doses
  2. Of those, nearly 9 out of 10 sustained 90% clearer skin through one year
  3. Also, 8 out of 10 people achieved clear or almost clear skin at four months, after just two doses.

Number 1 and 3 sound like the same results told in two different ways. Number 2 says that those who did respond sustained it after a year. Okay, awesome numbers to be sure. I just hope I’m not the 1 out of 4 or 10 who doesn’t get a great response.

When will Skyrizi Start Working?

This question assumes that Skyrizi will work in the first place. But let’s put down the pessimist’s black hat for a moment. Now let’s grab the optimist’s white hat and place it on my next question. If Skyrizi is going to clear my skin, then when will I first begin to see some sign of it?

I asked Adele, my nurse ambassador from Abbvie, this very same question. I really do like her, but I don’t think she quite grasped my question. She kept quoting to me the clinical trial data at week 16. I then asked if she had any anecdotal, off the record information based on her conversation with other patients. She quoted me week 16 data. Come to think of it, she probably is not permitted to say anything even if she knows. That optimistic hat is still on.  

My next trick is to search for charts that show the effectiveness of a drug over time. One chart shows the percent of patients who achieved PASI 90 over time. (This site is for health care professionals, which I obviously am not. Please don’t tell anyone I looked at this!) 

I like charts in general, and I like this one a lot in particular. After week four, up into week sixteen, shows an increase from ~10% to 75% reaching PASI 90. I’ll take seventy-five percent improvement, but ninety sounds wonderful.

I’m so close to that second week 4 dose. It’s almost go time for my skin to start clearing in earnest.


If Skyrizi is going to clear my skin, then when will I first begin to see some sign of it?


Will I Experience Side Effects?

The Skyrizi website states, “SKYRIZI may cause serious side effects, including infections. SKYRIZI is a prescription medicine that may lower the ability of your immune system to fight infections and may increase your risk of infections.” My doctor did order my annual TB screening test before taking Skyrizi, which came back negative. So, I should be good there.

See the website for a full list of possible side effects.

Below is my experience so far. I’m qualifying what I say next heavily since I can’t say for certain that Skyrizi caused any of the effects I’m noting. It’s only been a few weeks too, so I’ll update this list in future blogs if anything else arises.

The moment I injected Skyrizi the first time I felt a bit lightheaded and tired. It’s not an unusual reaction for me with a new biologic. Skyrizi is my sixth biologic since 2003 with all the others giving me a similar reaction. Sometimes I wonder if it’s partly the stress of self-injecting. Some fatigue and lightheadedness continued for about three days, then went away as expected.

I also experienced some worsening asthma and a slight sore throat. One of the noted side effects is upper respiratory infection. Any infection in my chest exacerbates my asthma. On the other hand, others in my area also complain about worsening asthma and hay fever. So, I’m not sure if Skyrizi contributes to my asthma or not.

Something else I’m looking out for is worsening eczema. I’ve had some bad rashes with biologics before, but I don’t recall seeing that being an issue with Skyrizi. All the same I’m going to keep monitoring.

Obviously, I’m not sure yet about long-term side effects. 

Since each individual is unique, definitely talk to your doctor about any concerns you have about side effects of any medications you are taking.

Praying and Not Worrying

If you are a praying person, please pray for my next injection later this week. As a few people told me, if something comes up with taking a new medication then I can deal with it then. Worrying about what might come does no good.

One of my favorite passages in the New Testament:

Matthew 6:33-34

But seek first his kingdom and his righteousness, and all these things will be given to you as well. Therefore, do not worry about tomorrow, for tomorrow will worry about itself. Each day has enough trouble of its own.